Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 186, NWS Dodge City, KS

June 17, 2017Barber County, Kiowa County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2017, 8:29 PM CDT for Barber County, Kiowa County, Pratt County, Kansas. It was in force for 61 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 8:29 PM CDT (01:29 UTC)
Expired
Jun 17, 2017, 9:30 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Barber County, KS, Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:35 PM CDTTSTM WND GST 701 W Greensburg, KS
Jun 17, 8:35 PM CDTTSTM WND GST 702 Wnw Greensburg, KS
Jun 17, 8:35 PM CDTHAIL 1.751 Wnw Greensburg, KS
Jun 17, 8:37 PM CDTHAIL 2.752 W Greensburg, KS
Jun 17, 8:37 PM CDTHAIL 2.752 Wnw Greensburg, KS
Jun 17, 8:43 PM CDTHAIL 2.751 Wnw Greensburg, KSGOLF BALL TO BASEBALL SIZE HAIL.
Jun 17, 8:55 PM CDTHAIL 1.57 Sse Greensburg, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3842 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS53 KDDC 180129
SVRDDC
KSC007-097-151-180230-
/O.NEW.KDDC.SV.W.0186.170618T0129Z-170618T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
829 PM CDT SAT JUN 17 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Kiowa County in south central Kansas...
  Northwestern Barber County in south central Kansas...
  Southwestern Pratt County in south central Kansas...

* Until 930 PM CDT

* At 829 PM CDT, a severe thunderstorm was located 3 miles north of
  Greensburg, moving south at 15 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Greensburg, Haviland, Cullison, Coats, Wellsford, Belvidere, Croft,
  The Joy Elevator, Texas Lake Wildlife Area and The Brenham
  Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3772 9946 3773 9892 3742 9877 3742 9944
TIME...MOT...LOC 0129Z 349DEG 14KT 3765 9928 

HAIL...1.75IN
WIND...70MPH
 
$$
3 follow-up statements
176 
WWUS53 KDDC 180133
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
833 PM CDT SAT JUN 17 2017

KSC007-097-151-180230-
/O.CON.KDDC.SV.W.0186.000000T0000Z-170618T0230Z/
Kiowa KS-Barber KS-Pratt KS-
833 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR KIOWA...NORTHWESTERN BARBER AND SOUTHWESTERN PRATT COUNTIES...

At 833 PM CDT, a severe thunderstorm was located near Greensburg,
moving south at 15 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Greensburg, Haviland, Cullison, Coats, Wellsford, Belvidere, Croft,
The Joy Elevator, Texas Lake Wildlife Area and The Brenham Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3772 9946 3773 9892 3742 9877 3742 9944
TIME...MOT...LOC 0133Z 349DEG 14KT 3763 9928 

HAIL...2.75IN
WIND...70MPH
 
$$
820 
WWUS53 KDDC 180143
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
843 PM CDT SAT JUN 17 2017

KSC007-097-151-180230-
/O.CON.KDDC.SV.W.0186.000000T0000Z-170618T0230Z/
Kiowa KS-Barber KS-Pratt KS-
843 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR KIOWA...NORTHWESTERN BARBER AND SOUTHWESTERN PRATT COUNTIES...

At 843 PM CDT, a severe thunderstorm was located very near
Greensburg, moving south at 20 mph.

This is a very dangerous storm.

HAZARD...Three inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Greensburg, Haviland, Cullison, Coats, Wellsford, Belvidere, Croft,
The Joy Elevator, Texas Lake Wildlife Area and The Brenham Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3772 9946 3773 9892 3742 9877 3742 9944
TIME...MOT...LOC 0143Z 355DEG 16KT 3758 9928 

HAIL...3.00IN
WIND...70MPH
 
$$
022 
WWUS53 KDDC 180220
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
920 PM CDT SAT JUN 17 2017

KSC007-097-151-180230-
/O.CON.KDDC.SV.W.0186.000000T0000Z-170618T0230Z/
Kiowa KS-Barber KS-Pratt KS-
920 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN KIOWA...NORTHWESTERN BARBER AND SOUTHWESTERN PRATT
COUNTIES...

At 920 PM CDT, a severe thunderstorm was located 4 miles west of
Belvidere, or 13 miles southeast of Greensburg, moving south at 30
mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Belvidere and Croft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3759 9945 3758 9896 3742 9882 3742 9944
TIME...MOT...LOC 0220Z 346DEG 25KT 3744 9917 

HAIL...2.75IN
WIND...60MPH
 
$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:05 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 17, 6:05 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
605 PM CDT Sat Jun 17 2017

...Updated Aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 156 PM CDT Sat Jun 17 2017

Main concern is severe convection and strong cold front winds
tonight. An impressive strong jet streak was moving across the
Northern Rockies impinging on the Northern Plains today. 400mb jet
core was around 100 knots moving across Wyoming late this morning.
This intense jet and storm system will result in a rather strong
cold front for mid-June across western Kansas later this
afternoon/evening. Convective outflow from the overnight MCS across
eastern KS altered the surface flow field somewhat, however synoptic
influences with the approaching jet streak should readjust the flow
field with a bit of a cyclonic center developing just ahead of the
surface cold front across west-central KS early this evening. This
is where the best chance for a vigorous thunderstorm will develop,
and there is growing agreement among various convective-allowing
models of this occurring across southwest KS. The latest runs of the
HRRR even suggest a supercell structure is not out of the question.
There will certainly be strong enough mid and upper level winds to
support a supercell right along or immediately ahead of the cold
front. The cold front itself should have a very healthy density
current head with it, as it charges south early this evening. This
alone will lead to 25 to 40 mph winds in the region of strongest
pressure rises. Add vigorous deep moist convection to the equation
and and the wind potential goes up dramatically -- perhaps peak
gusts in the 70-80mph range in an isolated location tied to the
strongest severe storm. Of course, as with any supercell storm, very
large hail will also be expected.  Severe weather threat will exit
the southwest KS region in the 04-06z time frame with a much cooler
airmass in place. Not much to worry about in the forecast for
tomorrow. A very pleasant day forecast with fresh airmass in place --
 dewpoints in the 40s and temperatures topping out around 80 most
areas. We just have to get through tonight!

.LONG TERM...(Sunday night through Saturday)
Issued at 341 PM CDT Sat Jun 17 2017

After this weekend, we will gradually return to a summer pattern
as a 594 dam 500mb high expands across the Desert Southwest
region. The expansion of the high will lead to a more anticylonically
curved mid level flow pattern out of the northwest across western
Kansas. The main polar jet will shift north to the international
border with negligible forcing for ascent for organized convective
weather. This is why POPs are generally low next week, although
widely scattered storms can be expected with surface lee trough
setups that occur. The next bonafide polar front will most likely
not be until late next week when the Desert Southwest high
flattens out as the jet stream shift slightly south. There is a
lot of uncertainty, of course, regarding any front timing and
strength that far out. Wednesday and Thursday look to be the
hottest days coming up with 100-degree highs in the forecast
again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 605 PM CDT Sat Jun 17 2017

A strong cold front will sweep through this evening, ushering in
convection and strong NE winds. Scattered thunderstorms are
expected, and included TEMPO groups when impacts are most probable
at each terminal. Primary threat from storms this evening will be
strong wind gusts, possibly exceeding 50 kts with the strongest
storms. HRRR model generates a line of convection from roughly
HYS to LBL 01-02z, with a thunderstorm complex exiting the P28
vicinity around 04z. Even outside of convection, NE winds will be
very strong for several hours this evening, with an unusually
strong pressure gradient for June. NE wind gusts of 35-40 kts can
be expected, with areas of blowing dust reducing visibility. North
winds will diminish rapidly late tonight through Sunday morning.
VFR is expected Sunday, with light north winds around 10 kts and
much cooler temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  82  61  87 /  30   0   0   0
GCK  61  82  59  89 /  30   0   0   0
EHA  60  83  60  90 /  10   0   0   0
LBL  64  83  62  90 /  20   0  10   0
HYS  60  80  59  87 /  40   0   0  10
P28  65  84  61  88 /  50  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Turner
Hazardous weather outlook, Jun 17, 4:49 AM CDT, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Sat Jun 17 2017

KSZ030-031-043>046-061>066-074>081-084>090-181000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Sat Jun 17 2017 /349 AM MDT Sat Jun 17 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front will be the focus for a few strong to severe
thunderstorms early this evening.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 17, 6:45 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             7 NNW TICE              37.61N 100.77W
06/17/2017  E0.88 INCH       HASKELL            KS   PUBLIC

&&

GT
Local storm report, Jun 17, 7:25 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             3 NNW TROUSDALE         37.85N 99.10W
06/17/2017  E1.00 INCH       EDWARDS            KS   PUBLIC

&&

GT
Local storm report, Jun 17, 7:36 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
736 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             BELPRE                  37.95N 99.10W
06/17/2017  E2.75 INCH       EDWARDS            KS   PUBLIC

            FROM PICTURE ON TWITTER. TIME ESTIMATED FROM
            RADAR.

&&

GT
Local storm report, Jun 17, 7:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 ENE COPELAND          37.55N 100.61W
06/17/2017                   GRAY               KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A TRAIN DERAILMENT
            OF A FULL GRAIN CAR. ESTIMATED TIME OF
            STRONG WINDS FROM RADAR.

&&

GT
Local storm report, Jun 17, 8:07 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             5 NW THE HAGGARD ELEVAT 37.69N 100.38W
06/17/2017  E1.50 INCH       GRAY               KS   PUBLIC

&&

GT
Local storm report, Jun 17, 8:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             8 SW CENTERVIEW         37.74N 99.39W
06/17/2017  E1.00 INCH       EDWARDS            KS   PUBLIC

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:03 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford57 min
Jun 17, 7:28 PM CDTSevere Thunderstorm WarningDDCEdwards29 min
Jun 17, 7:43 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade47 min
Jun 17, 7:52 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford53 min
Jun 17, 8:18 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade57 min
Jun 17, 8:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford14 min
Jun 17, 8:42 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade48 min
Jun 17, 9:04 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa56 min
Jun 17, 9:16 PM CDTSpecial Weather StatementDDCPawnee44 min
Jun 17, 9:19 PM CDTSevere Thunderstorm WarningDDCClark, Comanche56 min
Jun 17, 9:21 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford22 min
Jun 17, 9:26 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa49 min
Jun 17, 9:41 PM CDTSevere Thunderstorm WarningDDCClark, Comanche49 min
Jun 17, 9:58 PM CDTSevere Thunderstorm WarningDDCClark25 min
Jun 17, 10:01 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche43 min
Jun 17, 10:19 PM CDTSevere Thunderstorm WarningDDCClark26 min
Jun 17, 10:26 PM CDTSpecial Weather StatementDDCEllis34 min
Jun 17, 10:46 PM CDTSpecial Weather StatementDDCEllis29 min
Jun 17, 10:46 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa33 min
Jun 17, 11:42 PM CDTSpecial Weather StatementDDCComanche63 min
Jun 17, 11:49 PM CDTSevere Thunderstorm WarningDDCClark, Comanche41 min
Jun 18, 12:09 AM CDTSpecial Weather StatementDDCNess, Rush66 min
Jun 18, 12:16 AM CDTSevere Thunderstorm WarningDDCNess, Rush44 min
Jun 18, 12:39 AM CDTSevere Thunderstorm WarningDDCHodgeman, Ness40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.